Alert archive / New Mexico / Wind Advisories in 2016

Wind Advisory 40, NWS Albuquerque, NM

December 13, 2016

NWS Albuquerque, NM issued this wind advisory at Dec 13, 2016, 3:12 PM MST. It took effect at Dec 14, 2016, 12:00 AM MST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2016, 3:12 PM MST (22:12 UTC)
In effect from
Dec 14, 2016, 12:00 AM MST
Expired
Dec 14, 2016, 4:16 AM MST
In force
4 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

469 
WWUS75 KABQ 132212
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 PM MST TUE DEC 13 2016

...PERIOD OF STRONG WINDS TONIGHT ACROSS THE SANGRE DE CRISTOS
AND CENTRAL HIGHLANDS...

.AN INTENSIFYING MID LEVEL SPEED MAXIMUM ASSOCIATED WITH THE JET
STREAM WILL MOVE OVER NORTHERN NEW MEXICO TONIGHT. STRONG WINDS
WILL BUFFET THE HIGHER MOUNTAIN RIDGES AND PEAKS LOCATED WITHIN
THE SANGRE DE CRISTO RANGE. LOWER ELEVATIONS TO THE LEE OF THE
SANGRE DE CRISTOS COULD INTERMITTENTLY BE IMPACTED BY MOUNTAIN
WAVE WINDS CREATED BY THE TOPOGRAPHY. GUSTS BETWEEN 45 TO 55 MPH
WILL BE POSSIBLE FOR A PERIOD BETWEEN MIDNIGHT TO MID MORNING 
ON WEDNESDAY. 

NMZ512>515-523-141600-
/O.NEW.KABQ.WI.Y.0040.161214T0700Z-161214T1600Z/
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-CENTRAL HIGHLANDS-
312 PM MST TUE DEC 13 2016

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
WEDNESDAY. 

* LOCATION...SANGRE DE CRISTO MOUNTAINS AND CENTRAL
  HIGHLANDS...ESPECIALLY THE HIGHER PEAKS...EAST SLOPES AND
  GLORIETA MESA/CLINES CORNERS AREA.

* WINDS...WESTERLY 30 TO 35 MPH WITH GUSTS 45 TO 55 MPH. 

* TIMING...INCREASING DURING THE EVENING AND BECOMING STRONG
  BETWEEN MIDNIGHT TO 7 AM BEFORE GRADUALLY LOWERING.

* VISIBILITY...LOCALIZED VISIBILITY DOWN TO 1 MILE DUE TO BLOWING
  SNOW ACROSS THE HIGHER EXPOSED ELEVATIONS. 

* LOCAL IMPACTS...TAKE ACTION TO SECURE TRASH CANS...CHRISTMAS
  DECORATIONS...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD EXERCISE CAUTION WHILE TRAVELLING. SUDDEN GUSTS
OF WIND MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA
ATTENTION SHOULD BE GIVEN TO CROSS WINDS.

&&

$$
50
1 follow-up statement
363 
WWUS75 KABQ 141116
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
416 AM MST WED DEC 14 2016

NMZ512>515-523-141230-
/O.CAN.KABQ.WI.Y.0040.000000T0000Z-161214T1600Z/
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-CENTRAL HIGHLANDS-
416 AM MST WED DEC 14 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED THE
WIND ADVISORY. 

WIDESPREAD HAZARDOUS WIND SPEEDS ARE NO LONGER EXPECTED...SO THE
WIND ADVISORY IS CANCELLED. WEST NORTHWEST WINDS MAY STILL GUST TO
50 MPH OVER THE HIGHER PEAKS OF THE SANGRE DE CRISTO MOUNTAINS.

$$

44

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Dec 13, 10:52 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Dec 13, 10:52 AM MST, 4 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1052 AM MST Tue Dec 13 2016

.AVIATION...
18Z TAF CYCLE
Mid and high lvl clouds will continue. Some stronger gusts will
be observed at LVS otherwise low mixing will keep wind speeds on
the tamer side at most of the terminal sites. LIFR conditions will
lift at FMN very quickly early this afternoon. A return to those
conditions is expected later tonight at FMN. Will be watching GUP
closely for IFR/LIFR conditions late tonight but they didn't form
this morning so confidence low.

50

&&

.PREV DISCUSSION...339 AM MST Tue Dec 13 2016...
.SYNOPSIS...
With the jet stream brushing northern New Mexico through
Thursday, look for breezy to windy conditions mainly in the
northern mountains until then. Temperatures will be well above
normal for the remainder of the work week, except for readings
near and below normal due to a back door cold front wavering in
and out of northeast New Mexico today and Wednesday. The jet
stream will then move directly over the state Friday through
Saturday producing potentially dangerous surface winds. It will
steer a storm system across the state as well with precipitation
chances increasing in the northwest Thursday night, then spreading
to much of the area along and west of the central mountain chain
on Friday and Friday night, and reaching the northeast and east
central plains on Saturday before tapering off. The snow level
will remain above 8000 feet until a cold front crosses from the
west Friday night, and a back door cold front plunges into the
east on Saturday, dropping snow levels to 5500 feet or so. The
mountains and northwest look favored for snow accumulation.

&&

.DISCUSSION...
The flow aloft will be fairly zonal through Wednesday, then a low
amplitude ridge of high pressure will cross Thursday ahead of our
end-of-week storm system. Through Friday temperatures will
generally vary around 6 to 16 degrees above normal (a little
higher above normal at night). There will be the exception due to
the aforementioned shallow back door cold front in the northeast
today and Wednesday.

Models bring an upper level trough across NM from the northwest
Friday through Saturday, and the latest model runs cross the
system as an open wave. Thus, the timing and favored areas for
precipitation are in better agreement. It still looks like a westerly
upslope flow event, until a back door cold introduces easterly
upslope flow to the eastern plains on Saturday. By then, much of
the dynamic forcing and moisture aloft will be exiting the area to
the east, but the plains should still squeeze out some light snow
accumulations. With 700 mb temperatures dropping into the -10 to
-13 C range and a potentially decent subtropical moisture tap
aloft, there should be a few to several inches of snow
accumulation with the system across the mountains and northwest.
Most of that should fall Friday and Friday night, though models
did beef up pops a bit on Saturday. Dangerously strong surface winds
will be possible with 700 mb speeds potentially reaching 60 to 80
kt across southern, central and eastern areas Friday night
(according to the GFS). 44

&&

.FIRE WEATHER...
A deep fetch of strong westerly flow over the western U.S. will
continue to spread periodic gusty west winds along east slopes and
lead to well above normal temperatures. A weak northeasterly wind
shift flirting with the plains will keep temps closer to normal
along the TX border. Min temps will average 10-20F above normal
with max temps 5-15F above normal. Vent rates will average poor to
fair most areas through Thursday despite stronger winds aloft.

Winds will begin to shift to the southwest Thursday then increase
considerably over the higher terrain Thursday night. Enough drying
is shown in the low levels Thursday with well above normal temps and
higher haines to support some marginal critical fire conditions
across southern and eastern portions of the area.

A major change is on the way Friday as a moist, powerful subtropical
jet slides over NM and delivers a widespread round of strong winds.
Gusts of 70+mph are possible for the higher terrain and east slopes
Friday and Friday night. Moist, cold advection and increasing cloud
cover will limit any critical fire potential. Chance for moderate
snow accumulations will focus on the northern and western higher
terrain above 8,500' through Friday then lower to all areas Friday
night as a potent cold fronts rips across the state. Winds stay
strong into Saturday as a potent back door front shifts through the
plains. Temperatures will trend 20 to 35F colder Saturday.

A very dry airmass with below normal temperatures will remain in
place through early next week with overall lighter winds and poor
ventilation. Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

50
Hazardous weather outlook, Dec 13, 5:57 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 AM MST TUE DEC 13 2016

NMZ501>540-141300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
557 AM MST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A POWERFUL UPPER LEVEL TROUGH WILL CROSS FROM THE NORTHWEST
THURSDAY NIGHT THROUGH SATURDAY WITH POTENTIALLY DAMAGING WINDS
AND ACCUMULATING SNOW. THE STRONGEST WINDS ARE EXPECTED ACROSS
SOUTHERN...CENTRAL AND EASTERN PARTS OF THE FORECAST AREA WHERE
GUSTS COULD REACH 80 MPH. STRONG SOUTHWEST WINDS WILL BEGIN IN
THE MOUNTAINS THURSDAY NIGHT...THEN SPREAD TO LOWER ELEVATIONS AND
INCREASE IN STRENGTH FRIDAY AND ESPECIALLY FRIDAY NIGHT. STRONG TO
VERY STRONG WINDS ARE EXPECTED TO LINGER THROUGH SATURDAY...MAINLY
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. IN ADDITION...THE
STORM WILL BRING ACCUMULATING SNOW. A FEW TO SEVERAL INCHES OF
SNOW ACCUMULATION WILL BE POSSIBLE IN THE MOUNTAINS AND ACROSS
NORTHWEST AREAS. PRECIPITATION WILL MOVE IN FROM THE NORTHWEST
THURSDAY NIGHT AND FRIDAY...WHEN SNOW LEVELS SHOULD STAY ABOVE
8000 FEET. HOWEVER...PRECIPITATION WILL BECOME MOST WIDESPREAD
FRIDAY NIGHT AND SATURDAY...WHEN THE SNOW LEVEL MAY DROP TO AROUND
5500 FEET WITH A STRONG COLD FRONT. THE BACK DOOR SEGMENT OF THE
COLD FRONT WILL PROBABLY LEAD TO SOME LIGHTER SNOW ACCUMULATION ON
SATURDAY ACROSS NORTHEAST AND EAST CENTRAL AREAS...BUT MUCH OF
THE MOISTURE AND DYNAMIC FORCING WITH THE STORM WILL EXIT EAST OF
THE AREA BY THEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

Nearby

Wind Advisories in New Mexico, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.